Alert archive / Iowa / River Flood Warnings in 2024

River Flood Warning 39, NWS La Crosse, WI

July 2, 2024Floyd County, Iowa

NWS La Crosse, WI issued this river flood warning at Jul 2, 2024, 4:49 PM CDT for Floyd County, Iowa. It took effect at Jul 3, 2024, 5:10 AM CDT. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Jul 2, 2024, 4:49 PM CDT (21:49 UTC)
In effect from
Jul 3, 2024, 5:10 AM CDT
Expired
Jul 4, 2024, 10:07 AM CDT
In force
29 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Floyd County, IA

The radar

The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Charles City (CCYI4). The gauge peaked at 12.63 ft at Jul 3, 2024, 9:00 PM CDT.

actionminormoderate101507/0207/0307/0407/05
Action stage
9 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05457700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

830 
WGUS43 KARX 022149
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
449 PM CDT Tue Jul 2 2024

...The National Weather Service in La Crosse WI has issued a Flood 
Warning for the following rivers in Iowa...

  Cedar River at Charles City affecting Floyd County.

.Upstream locations picked up anywhere from 0.75 to locally over 2 
inches of rainfall from around Osage to Austin Minnesota last night 
and this morning. Additional rainfall this afternoon is ongoing, but 
radar estimates around a half inch to an inch of additional 
precipitation has fallen. This recent precipitation will continue to 
route downstream towards Charles City over the next 12 to 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued late tonight at 500 AM CDT.

&&

IAC067-031000-
/O.NEW.KARX.FL.W.0039.240703T1010Z-240705T1848Z/
/CCYI4.1.ER.240703T1010Z.240704T0000Z.240705T0648Z.NO/
449 PM CDT Tue Jul 2 2024

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO EARLY FRIDAY 
AFTERNOON...
...REPLACES RIVER FLOOD WATCH...

* WHAT...Minor flooding is forecast.

* WHERE...Cedar River at Charles City.

* WHEN...From late tonight to early Friday afternoon.

* IMPACTS...At 14.0 feet, Bracket Street begins to flood and is 
  closed.

* ADDITIONAL DETAILS...
  - At 4:30 PM CDT Tuesday the stage was 7.0 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 14.5 feet tomorrow evening. It
    will then fall below flood stage early Friday morning.
  - Flood stage is 12.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
      4304 9273


$$

JAW
4 follow-up statements
199 
WGUS83 KARX 030155
FLSARX

Flood Statement
National Weather Service La Crosse WI
855 PM CDT Tue Jul 2 2024

...The Flood Warning continues for the following rivers in Iowa...

  Cedar River at Charles City affecting Floyd County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued Wednesday morning at 1100 AM CDT.

&&

IAC067-031600-
/O.EXT.KARX.FL.W.0039.240703T1245Z-240705T0027Z/
/CCYI4.1.ER.240703T1245Z.240704T0000Z.240704T1227Z.NO/
855 PM CDT Tue Jul 2 2024

...FLOOD WARNING NOW IN EFFECT FROM WEDNESDAY MORNING TO THURSDAY 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Cedar River at Charles City.

* WHEN...From Wednesday morning to Thursday evening.

* IMPACTS...At 12.0 feet, Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

* ADDITIONAL DETAILS...
  - At 8:30 PM CDT Tuesday the stage was 7.8 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise above flood stage
    tomorrow morning to a crest of 12.8 feet tomorrow evening. It
    will then fall below flood stage Thursday morning.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    13.0 feet on 08/25/2016.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
      4304 9273


$$

Skow
764 
WGUS83 KARX 031549
FLSARX

Flood Statement
National Weather Service La Crosse WI
1049 AM CDT Wed Jul 3 2024

...The Flood Warning is extended for the following rivers in Iowa...

  Cedar River at Charles City affecting Floyd County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued late tonight at 1215 AM CDT.

&&

IAC067-040515-
/O.EXT.KARX.FL.W.0039.000000T0000Z-240705T0500Z/
/CCYI4.1.ER.240703T1728Z.240704T0000Z.240704T1700Z.NO/
1049 AM CDT Wed Jul 3 2024

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY FRIDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Cedar River at Charles City.

* WHEN...Until early Friday morning.

* IMPACTS...At 12.0 feet, Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

* ADDITIONAL DETAILS...
  - At 10:30 AM CDT Wednesday the stage was 11.6 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 12.8 feet this evening. It will
    then fall below flood stage early tomorrow afternoon.
  - Flood stage is 12.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
      4304 9273


$$

DTJ
048 
WGUS83 KARX 040031
FLSARX

Flood Statement
National Weather Service La Crosse WI
731 PM CDT Wed Jul 3 2024

...The Flood Warning continues for the following rivers in Iowa...

  Cedar River at Charles City affecting Floyd County.

.The Cedar River in Charles City is currently cresting and starts to 
fall on Thursday. There is a 10-20% chance that rainfall on Thursday 
could result in renewed rises on the Cedar River, but the more 
probable scenario is that the rate of fall slows due to any rain 
rather than there being a second crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued Thursday morning at 745 AM CDT.

&&

IAC067-041245-
/O.EXT.KARX.FL.W.0039.000000T0000Z-240705T0200Z/
/CCYI4.1.ER.000000T0000Z.240703T2330Z.240704T1400Z.NO/
731 PM CDT Wed Jul 3 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Cedar River at Charles City.

* WHEN...Until late tomorrow evening.

* IMPACTS...At 12.0 feet, Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

* ADDITIONAL DETAILS...
  - At 6:30 PM CDT Wednesday the stage was 12.5 feet.
  - Bankfull stage is 9.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 6:30 PM CDT Wednesday was 12.5 feet.
  - Forecast...The river is expected to fall below flood stage
    late tomorrow morning and continue falling to 4.3 feet
    Wednesday, July 10.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    12.5 feet on 03/12/1997.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
      4304 9273


$$

Skow
054 
WGUS83 KARX 041507
FLSARX

Flood Statement
National Weather Service La Crosse WI
1007 AM CDT Thu Jul 4 2024

...The Flood Warning is cancelled for the following rivers in Iowa...

  Cedar River at Charles City affecting Floyd County.

IAC067-041615-
/O.CAN.KARX.FL.W.0039.000000T0000Z-240704T1507Z/
/CCYI4.1.ER.000000T0000Z.240703T2330Z.240704T1135Z.NO/
1007 AM CDT Thu Jul 4 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Cedar River at Charles City.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Thursday the stage was 11.7 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to fall to 4.3 feet
    Thursday, July 11.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255
      4304 9273


$$

Rieck

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 2, 3:04 PM CDT, 1 hour 45 minutes earlier. Its key messages:

  • The atmosphere is priming itself for a second wave of showers and storms, with a heavy rainfall and flash flooding threat across northeast IA and southwest WI. Another 1-3" could fall this afternoon into the evening, and a Flood Watch is in effect. The flooding threat diminishes after 8-9 pm.
  • July 4th has shower and thunderstorm chances increasing from west to east as the day progresses, with most areas seeing rain at some point during the afternoon and evening. There was a small increase in the severe storm threat across northeast IA for later Thursday. Also, more rain is forecast with 1" north of I-90 a higher probability (35-45%).
  • Unsettled weather into the weekend with periodic rain chances and below normal temperatures. Probabilities have increased north of I- 90 for 1"+ of rain Friday too. Heavy rain and severe weather chances look minimal at this time after Friday.
Area forecast discussion, Jul 2, 3:04 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
304 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- The atmosphere is priming itself for a second wave of showers
  and storms, with a heavy rainfall and flash flooding threat
  across northeast IA and southwest WI. Another 1-3" could fall
  this afternoon into the evening, and a Flood Watch is in
  effect. The flooding threat diminishes after 8-9 pm.

- July 4th has shower and thunderstorm chances increasing from
  west to east as the day progresses, with most areas seeing
  rain at some point during the afternoon and evening. There was
  a small increase in the severe storm threat across northeast
  IA for later Thursday. Also, more rain is forecast with 1"
  north of I-90 a higher probability (35-45%).

- Unsettled weather into the weekend with periodic rain chances
  and below normal temperatures. Probabilities have increased
  north of I- 90 for 1"+ of rain Friday too. Heavy rain and
  severe weather chances look minimal at this time after Friday.

&&

.DISCUSSION...
Issued at 303 PM CDT Tue Jul 2 2024

Flash Flooding Threat Through Evening

GOES visible imagery showing rapid destabilization occurring
across southeast Iowa with a warm front now located near I-80
per observations at 18Z and moving north. SPC mesoanalysis at
19Z indicates 1000 J/Kg of MUCAPE has moved into northeast IA
and far swrn WI, with the warm front and 1000 J/Kg of SBCAPE
forecast to just pass through the southern part of Grant county.
There is a big pool of SBCAPE to the south, around 4500 J/Kg.

Lightning and storms are on the increase regionwide but the
most significant area is the convergent, inverted trough
northeast of the Topeka surface low center in central Iowa.
Convective initiation there will train into the Flood Watch area
and the CAMS have done a nice job leading that conceptual model.
The air mass is tropical with 2" precipitable water (PW) values
indicated on the GOES PW in the clear, warm sector over
southeast IA at 1920Z.

Thus, expect the storms to form on the trough as radar
indicates they are, and train into the Flood Watch area with
mid-level frontogenesis favoring lift northwestward leveraging
any elevated instability (albeit only 250-500 J/Kg). Have
updated rain amounts to 1-2.5" total in the Flood Watch with 3"
right in the heart of a training axis. The most threatening
window is 4-8 pm with diminishing threats afterward and all
precipitation east of the area by midnight. Should the warm
sector enter parts of the far southern Grant county, there may
be a window of surface-based storms where a tornado could not be
ruled out and a higher wind gust. We will be monitoring this
situation and the surface CIN over the coming hours.

Wednesday is looking outstanding and one of the better days of the
week it seems.

July 4th Still Looking Wet

There are still some details to work out,the forecast generally is
on track for July 4th with weather system moving in from the west
during the day and into the night. The model guidance is consistent
with its idea of a deepening tropospheric low shifting into the area
in northwest flow with good 300-500mb qVector convergence overcoming
the area in the later afternoon and evening. By 7 pm Thursday, a mid-
level jet max is forecast over Iowa with the area seeing some
increased juxtaposition of SBCAPE and deeper wind shear. These
probabilities of 750 J/Kg of SBCAPE and 30 kts of 0-6km shear are
on the increase with 30-40% suggested over northeast Iowa,
decreasing north and east. Instability seem to be the main
question with a rich pool further south, and some guidance
differences in southerly flow or easterly flow ahead of this low
at the surface. Overall, increasing shower and storm chances
Thursday. SPC has the area in a marginal risk /level 1/ which
seems appropriate. There may also be a heavier rainfall threat
of over an inch Thursday night. The 02.00Z Grand Ensemble
targets the I-94 corridor right now with 35-45% probabilities
beginning on I-90 and increasing north Thursday afternoon and
night. This is a tricky little system when many people want to
be outdoors, so hopefully additional details can be added to the
forecast in the next day.

Unsettled into the New Week

Friday is a day for the frogs it seems. The deep low lingers
overhead with some instability present. It seems like a day where
showers and occasional storms pinwheel across the area. This system
on Friday will need to be watched a bit for higher rainfall amounts
over 1". While the tropical precipitable water values shift east,
there is more of a trowal-like air stream wrapping around the north
side of the low-level low into WI with values of 1.25-1.50". Right
now, the 100 member Grand Ensemble is suggesting a 35% chance of
1"+ north of I-90.

The low shifts east with shortwave ridging in place for Saturday in
much of the guidance and the highest probability for a dry day with
comfortable temperatures.  Rain chances then ramp up for Sunday with
yet another system coming in. Unsettled overall in this period with
below normal temperatures and humidity.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1252 PM CDT Tue Jul 2 2024

Main taf concerns are IFR conditions this afternoon into this
evening along with the threat for thunder at both RST/LSE taf
sites. Low pressure will move across the area this
afternoon/evening and spread another round of showers/storms.
Conditions will remain in IFR or lower to IFR this afternoon
and continue into this evening. With the lack of instability
over the area and coverage of thunder...confidence in thunder
occurring at LSE/RST taf sites remains low. Will continue
mention of vicinity of thunder at both RST/LSE taf sites. Drier
air advects into the area after 06z Wednesday and allow
conditions to improve to VFR at both taf sites.

&&

.HYDROLOGY...
Issued at 303 PM CDT Tue Jul 2 2024

Flooding continues on the Mississippi river with no large
changes noted in the new forecasts except for Guttenberg and
McGregor Iowa. The river forecast came up another 1/2 foot or
so and it seems the Wisconsin river input water flow plays a
part with the forecast consistency.

Otherwise, with 1-2" of rain fell across the area last night and
this morning. There are rises occurring and forecast on the
tributaries, and some to flood stage, but nothing major out of
last nights rain.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 AM CDT Wednesday for WIZ054-055-061.
MN...None.
IA...Flood Watch until 1 AM CDT Wednesday for IAZ029-030.

&&

DISCUSSION...Baumgardt
AVIATION...DTJ
HYDROLOGY...JAW
Hazardous weather outlook, Jul 2, 1:01 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
101 PM CDT Tue Jul 2 2024

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-031215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
101 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...into western and central Wisconsin.

.DAY ONE...Through Tonight

Flooding continues along the Mississippi River. Please see the
latest flood statements for additional details.

Thunderstorms this afternoon into this evening will bring brief
heavy rain but additional flooding and flash flooding is of a low
probability (0-20%). Severe storms are unlikely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

Thunderstorms may occur Independence Day through Monday, mainly
during the afternoon and evening hours. At this time, confidence
in severe thunderstorms or additional heavy rainfall is low.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of rain
and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ054-055-061-031215-
Fayette-Clayton-Crawford-Richland-Grant-
101 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Through Tonight

Flooding continues along the Mississippi River. Please see the
latest flood statements for additional details.

Thunderstorms this afternoon into this evening will bring heavy
rain with an additional 1-2", localized 3" amounts. 2-3" amounts
would most likely lead to additional flooding and flash flooding.
A Flood Watch is in effect this afternoon and evening as a result.

A strong storm may occur this afternoon and evening, but the
overall probability for a severe storm is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

Thunderstorms may occur Independence Day through Monday, mainly
during the afternoon and evening hours. At this time, confidence
in severe thunderstorms or additional heavy rainfall is low.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of rain
and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:01 AM CDTFlood WatchARXClayton, Fayette20 hr
Jul 2, 11:18 AM CDTRiver Flood WatchARXFloyd6 hr

Nearby

River Flood Warnings in Iowa, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.